Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 8, 2005, 4:12 AM CDT for Minnehaha County, South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 4:12 AM CDT (09:12 UTC)
- Expired
- Sep 8, 2005, 6:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:30 AM CDT | FLASH FLOOD | Sioux Falls, SD | STREET FLOODING ON WESTERN AVENUE...NORTH BAHNSON AVENUE...AND NORTH LEWIS AVENUE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 080914 FFWFSD SDC099-081115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 412 AM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 615 AM CDT * AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS COVERING MINNEHAHA COUNTY...MOVING EAST AT AROUND 20 MPH. RAINFALL OF 1 TO 3 INCHES IS POSSIBLE THROUGH 600 AM...WITH VERY INTENSE RAINFALL RATES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4381 9710 4353 9709 4352 9648 4382 9651 $$ MG
2 follow-up statements
000 WGUS73 KFSD 081006 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 AM CDT THU SEP 8 2005 SDC099-081115- MINNEHAHA SD- 506 AM CDT THU SEP 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 AM CDT FOR MINNEHAHA COUNTY... AT 504 AM CDT...WEATHER SERVICE RADAR ESTIMATES AND PUBLIC REPORTS SHOWED VERY HEAVY RAIN FROM THE STORMS THAT MOVED THROUGH THE SIOUX FALLS METRO AREA. ONE TO TWO INCHES OF RAIN FELL IN 20 TO 40 MINUTES ACROSS MUCH OF SIOUX FALLS BETWEEN 400 AND 500 AM CDT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4381 9710 4353 9709 4352 9648 4382 9651 $$ MG
000 WGUS73 KFSD 081115 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 616 AM CDT THU SEP 8 2005 SDC099-081126- MINNEHAHA SD- 616 AM CDT THU SEP 8 2005 ...THE FLASH FLOOD WARNING FOR MINNEHAHA COUNTY EXPIRES AT 615 AM CDT... LAT...LON 4381 9710 4353 9709 4352 9648 4382 9651 $$ MG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:24 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 8, 2:24 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST. SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY OVER THE CENTRAL U.S. TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST TEMPERATURES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 7, 4:34 AM CDT, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 AM CDT WED SEP 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 434 AM CDT WED SEP 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER NORTHWEST IOWA THIS AFTERNOON. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 8, 12:17 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 8, 2:43 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND DMG 3 S LAKE PRESTON 44.32N 97.38W
09/08/2005 KINGSBURY SD TRAINED SPOTTER
POWER OUT AND TREE BRANCHES DOWN
&&
JSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 57 min |
| Sep 8, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 51 min |
| Sep 8, 12:50 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 40 min |
| Sep 8, 1:25 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Sep 8, 1:44 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 46 min |
| Sep 8, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
| Sep 8, 2:24 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake | 51 min |
| Sep 8, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 40 min |
| Sep 8, 3:02 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 30 min |
| Sep 8, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 42 min |
| Sep 8, 4:34 AM CDT | Flash Flood Warning | FSD | Lincoln | 116 min |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.